health-radio-header

Health Topics A-Z

A

B

C

D

E

F

G

H

I

J

K

L

M

N

O

P

Q

R

S

T

U

V

W

Y

Z

Toxic Shock Syndrome: Tampon Caution

From the Show: Health Radio
Summary: Learn how to decrease your risk for toxic shock syndrome.
Air Date: 5/12/16
Duration: 10
Host: Melanie Cole, MS
Guest Bio: Daliya Khuon, MD
Dr. Daliya KhuonDaliya Khuon, MD is a board certified pediatrician and infectious disease specialist at Helen DeVos Children’s Hospital in Grand Rapids, Michigan.
  • Guest Facebook Account: www.facebook.com/devoschildrens
  • Guest Twitter Account: @SpectrumHealth @DevosChildrens
Toxic Shock Syndrome: Tampon Caution
Toxic shock syndrome (TSS) is caused by staph bacteria. It most commonly develops after surgeries and from tampon usage.

Tampons provide a special environment that is conducive to staph bacterial growth. Tampons also change vaginal pH. The staph bacteria reproduce easily under these conditions.

TSS symptoms are similar to the flu. Nausea, fever, abdominal cramping, diarrhea and a sunburn-type rash are indicators of TSS. Any of these signs should prompt a call to your physician.

The longer you use a single tampon and the number of days each period requires tampons both increase your TSS risk. If you must use a tampon, wear it for 2-3 hours at most. Use the lightest absorbency you can. Wash your hands before and after application. Do not wear your tampon overnight. If you lose track of how long you've worn your tampon, set an alarm as a reminder.

Tampon use is a convenience and a responsibility.

Dr. Daliya Khuon discusses how to reduce your risk for toxic shock syndrome.
FREE RadioMD Newsletter:
{JFBCFan height=395 width=350 colorscheme=light href=http://www.facebook.com/YourRadioMD show_faces=1 stream=0 header=1 border_color=#C8C8C8 force_wall=0 key=rmd123}